Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2011  |  Volume : 56  |  Issue : 4  |  Page : 447--448

Hydroxyzine-induced acute generalized exanthematous pustulosis: An uncommon side effect of a common drug


Sorna L Kumar, Reena Rai 
 Department of Dermatology, PSG Hospitals, Coimbatore, Tamil Nadu, India

Correspondence Address:
Sorna L Kumar
Department of Dermatology, PSG Hospitals, Coimbatore, Tamil Nadu
India




How to cite this article:
Kumar SL, Rai R. Hydroxyzine-induced acute generalized exanthematous pustulosis: An uncommon side effect of a common drug.Indian J Dermatol 2011;56:447-448


How to cite this URL:
Kumar SL, Rai R. Hydroxyzine-induced acute generalized exanthematous pustulosis: An uncommon side effect of a common drug. Indian J Dermatol [serial online] 2011 [cited 2020 Nov 27 ];56:447-448
Available from: https://www.e-ijd.org/text.asp?2011/56/4/447/84732


Full Text

Sir,

Hydroxyzine is the first-generation antihistamine of the piperazine class. It is one of the commonly prescribed antihistamines. We report a case of acute generalized exanthematous pustulosis (AGEP) in a patient who was administered hydroxyzine.

A 67-year-old male patient of stable plaque psoriasis involving less than 10% of body surface area was on treatment with topical steroid and was administered hydroxyzine 10 mg. The next day, he developed fever with multiple itchy discrete pustules over the trunk, back and extremities. He had no history of drug allergy in the past or insect bite. On examination, diffuse erythema with numerous 1-2 mm non-follicular pustules was present over the neck, limbs and trunk and axillae [Figure 1]. No pustules were seen over the psoriatic plaque. The scalp, palms, soles and mucous membranes were spared. Differential diagnoses of pustular psoriasis and AGEP were considered. Gram's stain of the pustule showed plenty of neutrophils. KOH mount was negative. Complete blood count revealed neutrophilia and raised erythrocyte sedimentation rate (ESR). Renal and liver function tests were normal. Biopsy from the pustule showed spongiosis with dense subcorneal neutrophilic infiltrate [Figure 2], apoptotic keratinocytes, and papillary dermal edema with perivascular inflammatory infiltrate composed of lymphocytes, eosinophils and neutrophils [Figure 3]. The eruption completely subsided within 3 days of stopping hydroxyzine. With this clinical feature and histopathological findings, diagnosis of AGEP secondary to hydroxyzine was made.{Figure 1}{Figure 2}{Figure 3}

Pustule is a major feature in several different dermatoses, and it may also occur as a manifestation of drug hypersensitivity. AGEP is an uncommon eruption characterized by acute, extensive formation of sterile pustules, fever and peripheral blood leukocytosis. It shares several clinical and histological features in common with pustular psoriasis. [1] Over 90% of cases of AGEP are thought to be provoked by medications. Drugs causing AGEP include Dexamethasone, Paracetamol and Doxycycline. The onset of AGEP is usually within 2 days of exposure to the responsible medication. It can be confused with generalized pustular psoriasis or subcorneal pustular dermatosis. Pustules resolve spontaneously within 4-10 days and are often followed by a characteristic postpustular pinpoint desquamation. AGEP is not a variant of pustular psoriasis [2] and the neutrophilic inflammation as a manifestation of AGEP is due to IL-8-producing T cells, and Granulocyte Macrophage Colony Stimulating Factor (GM-CSF) which contributes to the recruitment of polymorphonuclear leucocytes (PMN) into the epidermis. [3] Tsai et al. have reported a similar case of hydroxyzine-induced acute generalized pustulosis [4] and this is the only published case report. Anaphylaxis with hydroxyzine has also been reported. [5] Other side effects of hydroxyzine include sedation, dizziness, disturbed coordination and blurred vision. We report this case because hydroxyzine which is a commonly used drug can produce an uncommon side effect.

References

1Wakelin SH, James MP. Diltiazem induced acute generalised exanthematous pustulosis . Clin Exp Dermatol 1995;20:341-4.
2Sidoroff A, Dunant A, Viboud C, Halevy S, Bavinck JN, Naldi L, et al. Risk factors for acute generalized exanthematous pustulosis (AGEP)-results of a multinational case-control study (EuroSCAR). Br J Dermatol 2007;157:989-96.
3Britschgi M, Steiner UC, Schmid S, Depta JP, Senti G, Bircher A, et al. T-cell involvement in drug-induced acute generalized exanthematous pustulosis. J Clin Invest 2001;107:1433-41.
4Tsai YS, Tu ME, Wu YH, Lin YC. Hydroxyzine-induced acute generalized exanthematous pustulosis. Br J Dermatol 2007;157:1296-7.
5Charles A, Lavaud F, Gallet A, Boulay-Malinovsky C, Mertes PM, Malinovsky JM. Anaphylactic reaction to hydroxyzine in an anesthetized patient. Eur Ann Allergy Clin Immunol 2009;41:120-2.